Indiana, 2012

Hail and Damaging Winds in Indiana, July 19, 2012

July 19, 2012 · NWS LMK · 8 events in 6 counties and zones

Temperatures in the mid 90s combined with dewpoints above 70 led to the development of very unstable conditions during the afternoon of July 19th. Scattered severe storms developed across southern Indiana by late afternoon, aided by the approach of an upper level trough sliding southeast from the Upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Temperatures in the mid 90s combined with dewpoints above 70 led to the development of very unstable conditions during the afternoon of July 19th. Scattered severe storms developed across southern Indiana by late afternoon, aided by the approach of an upper level trough sliding southeast from the Upper Midwest. The stronger storms produced wet microbursts and scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 19, 3:28 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 19, 3:28 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
428 PM EDT THU JUL 19 2012

.Forecast Update...
Issued at 425 PM EDT Thu Jul 19 2012

Severe T-storm Watch 495 has been expanded to include Scott,
Harrison, Bourbon, and Nicholas Counties.  Now all of our area
along and north of a line from Casey County to Larue County to
Hancock County in KY and southern Indiana are under the watch.  The
watch was issued due to ongoing severe convection and anticipated
new development over southern Indiana and north central KY later
this evening.  The watch goes through 11 pm EDT...10 pm CDT.
Products out shortly.

&&

.Short Term (Tonight - Friday Night)...
Issued at 320 PM EDT Thu Jul 19 2012

...Strong to Severe Storms Expected this Evening...

Storms have been slow to develop this afternoon with a slight cap in
place over most of the area.  However, one area that we have seen
some activity in is over portions of the Bluegrass and north central
KY where strong to marginally severe storms have been widely
scattered this afternoon.  We've had one report of 61 mph winds at
the Clark Co mesonet this afternoon.  This area had better lift due
to an upper level shortwave moving across central IN/OH today.  The
rest of our area has been inhibited by the cap and lack of trigger
so far.

This evening will be more favorable for a period of more widespread
strong to severe storms from about 7pm to 2am EDT.  We're already
starting to see more storms break the cap over north central KY east
of I-65 as of 3pm EDT.  Also, energy from the main upper level
trough will dive south this evening helping to produce numerous
showers and storms over the area.  Several sfc boundaries exist to
focus convection ahead of the main sfc front which extend SW from
the sfc low over central Illinois to southwest MO.  The low and sfc
front will move east overnight with the sfc front crossing the area
sometime tomorrow morning.  Some models indicate it may stall some
where over south central/east central KY tomorrow afternoon giving
southern and eastern portions of KY possibly another chance of
storms although probably not quite as strong. Convection should
clear the entire area sometime Fri night.

Strong to severe storms this evening will contain damaging winds as
the main threat.  With plenty of CAPE, severe hail will also be a
threat.  If a storm can latch onto a boundary, rotation or an isld
tornado could be possible but not likely.

With heat indices reaching criteria over most of the advisory area,
will leave in place for now.  Probably will cancel that early if
convection becomes more widespread.

Temps tonight will be in the lower 70s with highs tomorrow in the
mid 80s to around 90.  Lows Fri night will be in the upper 60s to
lower 70s.

.Long Term (Saturday through Thursday)...
Issued at 300 PM EDT Thu Jul 19 2012

Main trough axis should be off to our southeast Saturday morning.
With that shift, airmass should be drier over us. Expect troughiness
to be to our east most of this period, but it will weaken as a ridge
builds into the lower Mississippi River Valley. Thus expect after a
near normal start to temperatures Saturday, we will see a steady
rise after that. After a dry weekend, we should start seeing
isolated coverage again Monday afternoon and then scattered storms
the rest of the week. Heat indices look to get close to the advisory
level by midweek.

&&

.Aviation (18Z TAF Issuance)...
Issued at 130 PM EDT Thu Jul 19 2012

An upper level trough moving through the area as well as multiple
sfc boundaries will cause on and off chances of t-storms this
afternoon and tonight.  According to the latest 12Z NAM and 13Z HRRR
models, scattered convection near SDF/LEX looks likely this
afternoon with t-storm chances increasing this evening at BWG.  It
is hard to nail down timing of storms and have left VCTS in for a
good period this afternoon and evening.  Will need to refine reduced
flight conditions (MVFR or IFR) and winds as t-storms approach the
TAF sites.  Outside of any t-storms late this afternoon/evening, sfc
winds will become gusty out of the SW on approach of the main upper
level trough and sfc front.  The best chance of widespread storms
looks to be associated with these features between 0Z and 6Z this
evening.

After 6Z to 9Z storms should exit the TAF sites with lingering
showers possible.  NAM soundings and MOS guidance indicates low cigs
(MVFR) moving in behind the main convection lasting through the
morning hours.  The main wind shift (WSW to NW) with the main sfc
front will occur near the very end of this TAF period between
15-19Z tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING FOR
     INZ076>079-083-084-089>092.

KY...HEAT ADVISORY UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING FOR
     KYZ023>032-061-062-070>072.

Update...........AMS
Short Term.......AMS
Long Term........RJS
Aviation.........AMS
Hazardous weather outlook, Jul 19, 2:42 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT THU JUL 19 2012

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-202245-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-
SIMPSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN
342 PM EDT THU JUL 19 2012 /242 PM CDT THU JUL 19 2012/

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND WEST CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL SOAR INTO THE MID TO UPPER 90S AND A CONTINUED
HUMID AIRMASS WILL BE IN PLACE. THIS WILL YIELD MAX HEAT INDICES
JUST ABOVE 105 DEGREES FOR A FEW HOURS THIS AFTERNOON AND EARLY
EVENING. USE CAUTION IF PLANNING TO BE OUTDOORS.

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AHEAD OF A MID LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW.
STRONG AND SEVERE STORMS ARE ANTICIPATED WITH TORRENTIAL RAINFALL...
EXCESSIVE CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY
EVENING AS A WEAK COOL FRONT AND UPPER TROUGH CROSS THE REGION. THE
MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN...FREQUENT
LIGHTNING...AND GUSTY WINDS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
MONDAY THROUGH TUESDAY. BRIEF HEAVY RAINFALL AND GUSTY WINDS WILL
BE THE MAIN THREAT WITH THESE STORMS. THUNDERSTORMS MAY INCREASE
IN COVERAGE ON WEDNESDAY AS A WEAK COOL FRONT APPROACHES FROM THE
NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF STRONG WINDS AND
VERY HEAVY RAIN TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

KYZ033>043-045>049-053>057-063>067-073>078-081-082-202245-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...
DANVILLE...LANCASTER...RICHMOND...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
342 PM EDT THU JUL 19 2012 /242 PM CDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND EAST CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL SOAR INTO THE LOW TO MID 90S AND A
CONTINUED HUMID AIRMASS WILL BE IN PLACE. THIS WILL YIELD MAX
HEAT INDICES JUST BETWEEN 100 TO 105 DEGREES FOR A FEW HOURS THIS
AFTERNOON AND EARLY EVENING. USE CAUTION IF PLANNING TO BE
OUTDOORS.

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AHEAD OF A MID LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW.
STRONG AND SEVERE STORMS ARE ANTICIPATED WITH TORRENTIAL RAINFALL...
EXCESSIVE CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY
EVENING AS A WEAK COOL FRONT AND UPPER TROUGH CROSS THE REGION. THE
MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN...FREQUENT
LIGHTNING...AND GUSTY WINDS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
MONDAY THROUGH WEDNESDAY. BRIEF HEAVY RAINFALL AND GUSTY WINDS
WILL BE THE MAIN THREAT WITH THESE STORMS. THUNDERSTORMS MAY
INCREASE IN COVERAGE ON WEDNESDAY AS A WEAK COOL FRONT APPROACHES
FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF STRONG WINDS AND
VERY HEAVY RAIN TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

AMS/RJS

In the hours before

Local storm report, Jul 19, 2:34 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     LANCASTER               37.62N  84.58W
07/18/2012                   GARRARD            KY   COUNTY OFFICIAL

            TREES DOWN ON DANVILLE ROAD HWY. 52... POLLYS BEND
            ROAD... AND KENNEDY BRIDGE ROAD.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER LMK1200815

EBW
Local storm report, Jul 19, 3:02 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
402 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     HORSE CAVE              37.17N  85.91W
07/18/2012                   HART               KY   COUNTY OFFICIAL

            TREE DOWN NEAR TRUCK STOP ON OLD DIXIE HWY.

&&

EVENT NUMBER LMK1200816

EBW
Special weather statement, Jul 19, 3:28 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
428 PM EDT THU JUL 19 2012

INC143-175-192155-
SCOTT IN-WASHINGTON IN-
428 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...AND 40 MPH WINDS...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF BROWNSTOWN...AND MOVING EAST AT
20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS IN EXCESS OF 40
MPH...ARE EXPECTED IN NORTHERN WASHINGTON COUNTY AND INTO SCOTT
COUNTY WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SCOTTSBURG...
  PLATTSBURG AND KOSSUTH...
  PUMPKIN CENTER...
  LITTLE YORK...
  AUSTIN...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
29 AND 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

&&

LAT...LON 3882 8568 3862 8571 3870 8631 3873 8631
      3878 8626 3878 8619 3877 8613 3879 8608
      3877 8604 3876 8590 3873 8588 3874 8585
      3881 8580 3883 8572
TIME...MOT...LOC 2026Z 280DEG 16KT 3882 8622

RAS
Local storm report, Jul 19, 3:33 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     VERSAILLES              38.05N  84.73W
07/19/2012                   WOODFORD           KY   EMERGENCY MNGR

&&

EVENT NUMBER LMK1200817

MRC
Local storm report, Jul 19, 3:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             LEXINGTON               38.04N  84.46W
07/19/2012  E0.70 INCH       FAYETTE            KY   TRAINED SPOTTER

            ON TATES CREEK ROAD.

&&

EVENT NUMBER LMK1200818

MRC
Local storm report, Jul 19, 3:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     NICHOLASVILLE           37.88N  84.58W
07/19/2012                   JESSAMINE          KY   LAW ENFORCEMENT

            TREES DOWN... TRANSFORMERS BLOWN.

&&

EVENT NUMBER LMK1200819

MRC

The radar

The Louisville radar (KLVX), 74 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 19, 3:50 PM EST
Where
Washington County, 2.07 mi N of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -86.100

Local law enforcement reported trees and power lines down near Salem.

Thunderstorm Wind, Scott

When
July 19, 4:18 PM EST
Where
Scott County, 4.84 mi N of New Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.800, -85.720

A spotter reported a pine tree toppled by thunderstorm winds 5 miles northeast of Austin.

Hail, Clark

When
July 19, 4:37 PM EST
Where
Clark County, 0.54 mi W of Utica
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.330, -85.660

A spotter reported walnut sized hail.

Thunderstorm Wind, Washington

When
July 19, 4:46 PM EST
Where
Washington County, 0.88 mi NW of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.610, -86.110

Local law enforcement reported several trees and power lines down near Highland Road in Salem.

Thunderstorm Wind, Jefferson

When
July 19, 4:55 PM EST
Where
Jefferson County, Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -85.470

A spotter in Hanover reported that a power pole was broken in half.

Thunderstorm Wind, Dubois

When
July 19, 6:04 PM EST
Where
Dubois County, 0.88 mi SW of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.390, -86.940

A county official reported that power lines were downed in Jasper.

Thunderstorm Wind, Crawford

When
July 19, 6:35 PM EST
Where
Crawford County, 1.28 mi ESE of Brownstown
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.370, -86.480

According to a county official, two downed trees blocked Williamson Road.

Thunderstorm Wind, Crawford

When
July 19, 6:56 PM EST
Where
Crawford County, Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.200, -86.350

A county official reported several trees down in the Leavenworth area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384219, 384220, 384218, 384221, 384222, 384223, 384224, 384225.